Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 134, NWS St. Louis, MO

June 28, 2017Knox County, Shelby County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 28, 2017, 9:41 PM CDT for Knox County, Shelby County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2017, 9:41 PM CDT (02:41 UTC)
Expired
Jun 28, 2017, 10:30 PM CDT
In force
49 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Knox County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 193 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1521 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
2.7
Supercell composite
15.1

Open this sounding in Storm Lab

The text

As transmitted.

539 
WUUS53 KLSX 290241
SVRLSX
MOC103-205-290330-
/O.NEW.KLSX.SV.W.0134.170629T0241Z-170629T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
941 PM CDT WED JUN 28 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Knox County in northeastern Missouri...
  Northwestern Shelby County in northeastern Missouri...

* Until 1030 PM CDT.

* At 941 PM CDT, severe thunderstorms were located along a line
  extending from Kirksville to 6 miles west of La Plata to 11 miles
  northeast of Bucklin, moving east at 40 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Edina, Shelbyville, Knox City, Plevna, Hurdland, Novelty, Bethel,
  Newark and Leonard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4021 9195 3972 9195 3978 9229 3995 9229
      3996 9234 4024 9234
TIME...MOT...LOC 0241Z 287DEG 36KT 4020 9258 4003 9262 3992 9277 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

CVKING
1 follow-up statement
257 
WWUS53 KLSX 290305
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1005 PM CDT WED JUN 28 2017

MOC103-205-290330-
/O.CON.KLSX.SV.W.0134.000000T0000Z-170629T0330Z/
Knox MO-Shelby MO-
1005 PM CDT WED JUN 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR KNOX AND NORTHWESTERN SHELBY COUNTIES...

At 1004 PM CDT, severe thunderstorms were located along a line
extending from near Brashear to 8 miles southeast of La Plata to near
Atlanta, moving east at 40 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated.  The wind gusted to 51 mph at 955 pm at 
         Kirksville, which is on the northern end of the line of 
         severe thunderstorms.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Edina, Shelbyville, Knox City, Plevna, Hurdland, Novelty, Bethel,
Newark and Leonard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4021 9195 3972 9195 3978 9229 3995 9229
      3996 9234 4024 9234
TIME...MOT...LOC 0304Z 286DEG 36KT 4018 9235 3997 9235 3989 9241 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 9:04 PM CDT, 37 minutes earlier.

Area forecast discussion, Jun 28, 9:04 PM CDT, 37 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
904 PM CDT Wed Jun 28 2017

.UPDATE...
Issued at 856 PM CDT Wed Jun 28 2017

I have updated the POPs across northeast MO and west central IL
several times this evening to account for the now in progress
elongated west-east MCS in northwest and north central MO. The
leading edge is now pushing into the CWA and will be encountering
diminishing instability as it moves east-southeast into northeast
MO with SBCAPE less than 500 j/kg east of the MS river. Thus any
strong-severe threat will be limited to a small portion of the CWA
in northeast MO over the next few hours. Backbuilding and
regerative convection continues on the western flank of this
complex as a stout southwesterly LLJ interacts with a well defined
convective outflow boundary and is feeding a reservoir of much
higher CAPE on the order of 2000-3000 j/kg into the system. This
pattern and overall motion favors a heavy rain threat along with
severe threat west of the CWA in northwest MO. Eventually it
seems a stout enough cold pool will result in either south or
southeast system motion and ultimately may need to increase pops
through central MO.

Glass

&&

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 323 PM CDT Wed Jun 28 2017

Mid-high level clouds clearing out of central MO this afternoon
after the passage of a weak shortwave.  Isolated convection moving
across parts of northeast MO where atmosphere has gotten quite
unstable and diurnal cumulus field has developed.  Organized severe
convection is expected to develop late this afternoon and this
evening across IA into extreme northern MO as a southwest low level
jet intensifies ahead of a shortwave moving through the northern
Plains.  Still model uncertainty as to how far south convection will
get into our forecast area tonight, but current thinking is that
convection, possibly severe will sag into northeast MO and west
central IL towards midnight as a cold pool develops and strengthens
within IA MCS. Convection should remain north of Interstate 70
tonight, and may weaken late tonight into Thursday morning as it
sags further south. Warmer lows can be expected tonight with
southerly surface winds along with higher surface dew points.
Additional convection should develop Thursday afternoon, mainly
across northeast MO and west central IL along any outflow boundaries
from nocturnal convection as the atmosphere destabilizes.  Slightly
warmer temperatures can be expected on Thursday across central and
southeast MO and southwest IL with more humid conditions as
southerly winds continue.

KD

.LONG TERM...  (Thursday Night through Next Wednesday)
Issued at 323 PM CDT Wed Jun 28 2017

There will be a trend toward more seasonal temperatures through
the forecast period, but these could be impacted by residual cloud
cover from previous convection. A cold front with attendant low in
north central Kansas will very slowly approach the area from the
west. The front is projected to be just outside the forecast area in
northwest Missouri on Thursday afternoon. A series of shortwaves
will move across the Plains which could kick off an MCS. The
remnants of the MCS would move into central Missouri Thursday night.
The front will move just a little further south on Friday to just
north of I-70.  A number of factors will impact coverage of showers
and thunderstorms on Friday.  A lingering MCS from Thursday night or
cloud debris hanging around the area will not only impact
instability, but also high temperatures during the day. If enough
clearing is realized, the area will quickly destabilize during the
afternoon with forecast CAPE values in excess of 2000 J/kg and mid
level lapse rates over 7 C/KM and bulk shear up to 50 knots in
northeast Missouri and western Illinois. The primary threats will be
damaging winds and large hail with storms on both Thursday and
Friday.

An additional concern will be the threat for localized heavy
rainfall across parts of northeast Missouri and western Illinois.
The combination of a slow moving boundary, a series of shortwaves
pushing through the area Thursday night into early Saturday will
promote training of showers and storms over the same areas. A few
places in the aforementioned area could see localized rainfall
totals in excess of 3 inches with lesser rainfall totals further
south.

The front pushes south to the southern Missouri bootheel by
Saturday morning providing the area a temporary break from
rainfall until Sunday evening. Another storm system organizes in
the Plains and pushes east toward the area early next week. The
storm system will likely bring more chances of showers and
thunderstorms but there are timing and placement issues from model
to model.

Temperatures will be at or close to seasonal normals for afternoon
highs and morning lows during the time frame in areas not impacted
by showers and thunderstorms.

Kelly

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 633 PM CDT Wed Jun 28 2017

Present thinking is that the cluster of intense thunderstorms in
northwest MO and southwest IA will track east-southeast this
evening across northeast MO and west central IL, with additional
development in their wake. This will lead to a prolonged period
with a thunderstorm threat at KUIN later this evening. The flight
conditions could certainly be lower and winds higher, and will
continue to monitor the storms progress. Otherwise and elsewhere,
I think greatest probability of showers and thunderstorms will
remain to the north of the KCOU-KSTL line throughout the forecast
period and VFR flight conditions are expected. Periods of gusty
southerly surface winds will continue into mid evening and then
resume again mid-late morning on Thursday.

SPECIFICS FOR KSTL:

Current thinking is the threat of showers and thunderstorms will
remain north of the terminal through the forecast period. Thus
expecting VFR flight conditions to dominate. Periods of gusty
southerly surface winds will continue into mid evening and then
resume again mid-late morning on Thursday.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 28, 3:19 PM CDT, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
319 PM CDT Wed Jun 28 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291130-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
319 PM CDT Wed Jun 28 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Scattered strong to severe storms are possible tonight across
northeast Missouri into west central Illinois. The main threats
with these storms would be locally damaging winds to 60 mph and
hail to the size of quarters. Locally heavy rainfall will be
possible across this area as well.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe storms are possible Thursday through Thursday
night along with locally heavy rainfall...mainly along and north
of Interstate 70.

Another round of strong to severe storms are possible areawide Friday
afternoon into Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight through the end of
the week.

KD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 10:24 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Marion, Shelby23 min
Jun 29, 12:51 PM CDTSpecial Weather StatementLSXBoone39 min
Jun 29, 1:19 PM CDTSpecial Weather StatementLSXMoniteau41 min
Jun 29, 1:51 PM CDTSpecial Weather StatementLSXOsage39 min
Jun 29, 2:23 PM CDTSpecial Weather StatementLSXGasconade, Osage52 min
Jun 29, 2:28 PM CDTSevere Thunderstorm WarningLSXGasconade, Osage47 min
Jun 29, 2:49 PM CDTSevere Thunderstorm WarningLSXFranklin, Warren56 min
Jun 29, 3:22 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis40 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.